Michigan, 2007

Hail in Michigan, May 1, 2007

May 1, 2007 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced three quarters inch diameter hail in Gratiot county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced three quarters inch diameter hail in Gratiot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 1, 12:35 PM EST, 8 minutes earlier.

Area forecast discussion, May 1, 12:35 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT TUE MAY 01 2007

.SHORT TERM...
THIS WILL BE AN ABBREVIATED DISCUSSION DUE TO ACTIVE WEATHER.
AFTERNOON ZONE PACKAGE WILL BE ISSUED AROUND 330 PM DEPENDING ON THE
EVOLUTION OF ANY WATCH HEADLINES.

FORECAST ISSUES IN THE NEAR TERM ARE FOR SKY CONDITIONS TONIGHT AND
ALSO FOR SCATTERED FROST POTENTIAL NEXT FEW NIGHTS ACROSS THE
NORTHERN HALF OF THE CWA. FOR TONIGHT...CLOUDS WILL GRADUALLY THIN
OUT AS DEEPER RH MOVES OFF TO THE EAST. WILL HAVE SKIES BECOMING
PARTLY CLOUDY BY LATE FIRST PERIOD. SFC RIDGING BUILDS IN AND FAIR
WEATHER WILL RULE THE REST OF THE SHORT TERM. NOTED THAT MAV HAS MIN
TEMPS AT OR BELOW FREEZING AT CAD FOR THE NEXT FEW NIGHTS. WILL
PROBABLY NEED AT LEAST A FROST ADVISORY TOMORROW NIGHT FOR THE
NORTHERN ZONES.

.LONG TERM...
THE MAIN FEATURE IN THE LONG TERM PORTION OF THE FORECAST FOR SW
LOWER CONTINUES TO BE THE UPPER RIDGE THAT IS EXPECTED TO BUILD EAST
FROM ITS CURRENT POSITION OVER THE WRN PORTION OF THE COUNTRY. NO
SIGNIFICANT CHANGES WERE MADE TO THE GOING EXTENDED. THE LATEST GFS
DOES SHOW RAIN ARRIVING BY MONDAY...BUT THIS WAS A CONTINUITY CHANGE
FROM THE LAST RUN AND WAS DISCOUNTED GIVEN THE EXPECTATION THAT THE
RIDGE WILL TAKE A WHILE TO BREAK DOWN.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO BEACHLER
Hazardous weather outlook, May 1, 8:01 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 AM EDT TUE MAY 1 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-021315-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
901 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. SOME STORMS COULD BE
STRONG TO SEVERE...MAINLY SOUTH OF INTERSTATE 94...AS THEY MOVE
EAST-SOUTHEAST AT 35 MPH. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALTHOUGH A SMALL TORNADO CAN NOT BE RULED OUT.
THUNDERSTORMS ARE EXPECTED TO EXIT THE OUTLOOK AREA BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FOR AREAS
NEAR AND SOUTH OF INTERSTATE 94.

TJT

In the hours before

Special weather statement, May 1, 10:39 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT TUE MAY 1 2007

MIZ059-067-011600-
CLINTON-INGHAM-
1139 AM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LANSING...MOVING EAST AT 50 MPH.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM. IF A FUNNEL CLOUD IS OBSERVED...TAKE SHELTER IMMEDIATELY.

LOCATIONS IN OR NEAR THE PATH INCLUDE...HASLETT AND WILLIAMSTON.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 10:49 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT TUE MAY 1 2007

MIZ072-011615-
KALAMAZOO-
1149 AM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICKSBURG...OR NEAR PORTAGE...MOVING EAST AT
45 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...PAVILION TOWNSHIP AND
NORTHERN BRADY TOWNSHIP.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEACHLER
Special weather statement, May 1, 11:15 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT TUE MAY 1 2007

MIZ073-074-011630-
CALHOUN-JACKSON-
1215 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE CREEK...MOVING EAST
AT 40 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...MARSHALL...HOMER AND ALBION.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 11:45 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT TUE MAY 1 2007

MIZ073-074-011700-
CALHOUN-JACKSON-
1245 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOMER...OR 10 MILES SOUTH OF ALBION...MOVING
EAST AT 45 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOMER AND CLARENDON TOWNSHIPS
PULASKI...HANOVER...LIBERTY TOWNSHIPS
CITY OF BROOKLYN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Special weather statement, May 1, 12:03 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT TUE MAY 1 2007

MIZ074-011730-
JACKSON-
103 PM EDT TUE MAY 1 2007

...SPECIAL WEATHER STATEMENT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF VANDERCOOK LAKE...MOVING
EAST AT 45 MPH. UP TO HALF INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH WIND GUSTS TO 30 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PULASKI...HANOVER...LIBERTY TOWNSHIPS
CITY OF BROOKLYN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TURNAGE
Local storm report, May 1, 12:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 E MAPLE RAPIDS        43.11N 84.65W
05/01/2007  E0.50 INCH       CLINTON            MI   TRAINED SPOTTER

&&

TJT

The radar

The Grand Rapids radar (KGRR), 89 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gratiot

When
May 1, 12:43 PM EST
Where
Gratiot County, 1.71 mi SE of Alma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.350, -84.650

A trained spotter two miles south of Alma reported three quarters inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35270.